Here, the patient had worsened heart failure after COVID-19 pneumonia, and myocarditis was one cause of heart failure worsening after COVID-19. Since the COVID-19 pandemic outbreak, many cases of myocarditis in patients with COVID-19 have been reported [
Case report: high-grade atrioventricular block in suspected COVID-19 myocarditis.
In this case, to determine the cause of heart failure, we first thoroughly investigated myocarditis and performed cardiac catheterization, cardiac MRI, and endomyocardial biopsy. None of them showed any significant findings that indicated myocarditis. Since the patient had been previously diagnosed with cardiomegaly based on a physical examination, we concluded that the original cardiomyopathy was complicated and exacerbated by COVID-19.
Despite the successful treatment of heart failure exacerbated by COVID-19 pneumonia, the patient continued to have unpleasant symptoms in the standing position. Based on the patient's symptoms, POTS was suspected to be the cause. POTS is a type of autonomic neuropathy whose characteristic symptom is excessive HR elevation when switching to the standing position. The exact etiology of POTS is unknown, although it can be caused by viral infections, vaccine ingestion, trauma, pregnancy, surgery, some medications, or psychosocial stress [
- Arnold A.C.
- Ng J.
- Raj S.R.
Postural tachycardia syndrome – diagnosis, physiology, and prognosis.
]. It presents with palpitations, dyspnea, and other signs and symptoms, which resemble those of heart failure. Head-up tilt and orthostatic tests are effective for diagnosing POTS. In these tests, after 10 min in the supine position, an HR increase ≥30/min develops within 10 min of the patient's standing in the upright position, with no blood pressure drop. The symptoms worsened and were reduced in the standing and supine positions, respectively, and no other cause of tachycardia was observed. In our case, the patient had HR elevated by >30/min without a decreased blood pressure and a complaint of mood discomfort during the orthostatic test. Following POTS diagnosis, treatment with ivabradine effectively improved the patient's symptoms by significantly reducing the orthostatic HR increase response. Medications used to lower heart rates, such as beta-blockers and calcium-channel blockers, concurrently lower blood pressure and can limit their use. Ivabradine is a specific cardio-selective agent that inhibits the I-funny channel of the sinoatrial node and lowers the HR without concurrently lowering blood pressure. This is the reason ivabradine results in fewer side effects. Previous reports on the benefits of ivabradine showed that it significantly reduced standing pulse rates and its changes in the ivabradine group compared with that in the placebo group. Furthermore, patients who took ivabradine reported significant improvements in physical and social functioning [
- Taub P.R.
- Zadourian A.
- Lo H.C.
- Ormiston C.K.
- Golshan S.
- Hsu J.C.
Randomized trial of ivabradine in patients with hyperadrenergic postural orthostatic tachycardia syndrome.
]. Similarly, in this case, treatment with ivabradine-improved POTS and the patient's overall quality of life. Furthermore, it is speculated that this case was adrenergic POTS, based on the marked increase in both systolic blood pressure and HR upon standing in the orthostatic test. Originally, ivabradine alleviates the symptoms of POTS by lowering only the heart rate without lowering blood pressure. However, in this case, it is believed to have reduced the base blood pressure due to the decreasing systemic circulation associated with heart failure treatment. Long COVID-19 syndrome is prone to neurological manifestations such as POTS [
- Buoite Stella A.
- Furlanis G.
- Frezza N.A.
- Valentinotti R.
- Ajcevic M.
- Manganotti P.
Autonomic dysfunction in post-COVID patients with and without neurological symptoms: a prospective multidomain observational study.
]. Five cases have been reported where alpha-synuclein deposition in nerve fibers, as noted in Parkinson's disease, was observed in skin biopsies of young people with POTS after COVID-19 infection, which would cause autonomic neuropathy [
- Miglis M.G.
- Seliger J.
- Shaik R.
- Gibbons C.H.
A case series of cutaneous phosphorylated α-synuclein in long-COVID POTS.
In conclusion, we report our experience with COVID-19-related decompensation in a case of pre-existing cardiomyopathy. The patient was diagnosed with POTS after compensation for heart failure exacerbated by COVID-19 and whose POTS symptoms improved with ivabradine administration. However, the symptoms of POTS after COVID-19 may be mistaken for heart failure symptoms; therefore, it is essential to suspect POTS based on symptoms such as shortness of breath upon standing, along with the accompanying related physical findings. In addition, ivabradine may be an effective treatment for chronic heart failure complicated by POTS.